Thunderstorm Wind, Wichita
- When
- June 28, 1:26 PM CST
- Where
- Wichita County, (Sps)sheppard Afb
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.990, -98.490
Thunderstorms developed over northern Texas and moved slowly south through the afternoon, mostly remaining below severe levels. However, some thunderstorms briefly became severe with marginally severe hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed over northern Texas and moved slowly south through the afternoon, mostly remaining below severe levels. However, some thunderstorms briefly became severe with marginally severe hail and wind gusts to 60 mph. Minor damage was reported in Wichita county. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 1:25 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 225 PM CDT SAT JUN 28 2008 .DISCUSSION... ATTENTION TURNING QUICKLY TO DEVELOPING SEVERE STORMS IN N TX/S OK. FCST NEXT 2 DAYS BASED MAINLY ON NAM/MET. NOTICEABLY DRIER AIR MOVING IN WITH SFC RIDGE AND SHIFTING STORM CHANCES INTO S PARTS OF CWA TONIGHT AND LINGERING IN FAR S EARLY SUNDAY. FCST BEYOND MONDAY IS AN AUTO LOAD FROM GFS AND ASSOCIATED MAV MOS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 86 62 92 / 50 10 10 0 HOBART OK 66 91 63 95 / 40 10 0 0 WICHITA FALLS TX 73 91 65 94 / 50 20 10 0 GAGE OK 58 84 57 92 / 30 10 0 0 PONCA CITY OK 63 84 58 89 / 30 0 10 0 DURANT OK 71 88 64 90 / 60 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/24
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUN 28 2008
OKZ004>048-050>052-TXZ083>090-291300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTHEAST OF A LINE FROM CHEYENNE
TO FAIRVIEW TO MEDFORD...ALL THE WAY TO THE RED RIVER...AND ALSO
INCLUDES WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 1 AM.
IMPACTS...
LARGE HAIL MAINLY AROUND QUARTER SIZE...BUT LOCALLY UP TO GOLF BALL
SIZE...WIND GUSTS TO 65 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...ESPECIALLY IN
THE AFTERNOON AND EVENING.
DISCUSSION...
A COLD FRONT...CURRENTLY EXTENDING FROM WEST CENTRAL INTO NORTH
CENTRAL OKLAHOMA...WILL CONTINUE TO PUSH SLOWLY SOUTHWARD THIS
AFTERNOON. CLOUD COVER WILL LIKELY LIMIT THE AMOUNT OF HEATING
AHEAD OF THE FRONT THIS AFTERNOON...BUT LESS CLOUD COVER OVER
NORTH TEXAS AND SOUTHERN OKLAHOMA WILL ALLOW THE ATMOSPHERE TO
BECOME MODERATELY UNSTABLE. WARM MID LEVEL TEMPERATURES MAY
PREVENT SURFACE BASED THUNDERSTORMS FROM DEVELOPING...BUT HIGHER
BASED SHOWERS AND THUNDERSTORMS WILL LIKELY FORM BEHIND THE
SURFACE FRONT. ELEVATED INSTABILITY SHOULD BE SUFFICIENT FOR
SOME SEVERE STORMS BUT THE OVERALL DEEP LAYER SHEAR MAY
LIMIT ORGANIZED SEVERE STORMS. AS THE FRONT PUSHES SOUTHWARD
THIS EVENING AND OVERNIGHT...THE OVERALL RISK FOR SEVERE
THUNDERSTORMS WILL GRADUALLY DECREASE ACROSS NORTHERN AND CENTRAL
OKLAHOMA WITH A CONTINUED CHANCE FOR LARGE HAIL AND DAMAGING WINDS
OVER THE SOUTHERN THIRD OF THE RISK AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS COULD LINGER SUNDAY MORNING NEAR AND SOUTH OF
THE RED RIVER...ENDING BY MIDDAY. SEVERE WEATHER IS NOT EXPECTED
SUNDAY. THEN...HIGH PRESSURE WILL SETTLE INTO THE PLAINS...DRIVING A
COLD FRONT TO THE GULF COAST. THIS WILL PROVIDE QUIET WEATHER FOR A
FEW DAYS...UNTIL THE NEXT FRONT INTRODUCES A CHANCE FOR
THUNDERSTORMS NEXT THURSDAY AND FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM...SUNDAY.
SIXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 155 PM CDT SAT JUN 28 2008 OKZ045-281915- JEFFERSON OK- 155 PM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER ADDINGTON AT 155 PM CDT... MOVING SOUTHEAST AT 13 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
208 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL WAURIKA 34.17N 98.00W
06/28/2008 E1.00 INCH JEFFERSON OK AMATEUR RADIO
0206 PM HAIL WAURIKA 34.17N 98.00W
06/28/2008 E1.75 INCH JEFFERSON OK AMATEUR RADIO
&&
DWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL WAURIKA 34.17N 98.00W
06/28/2008 E2.00 INCH JEFFERSON OK AMATEUR RADIO
&&
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 215 PM CDT SAT JUN 28 2008 TXZ086-090-281930- WICHITA TX-CLAY TX- 215 PM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER IOWA PARK AT 215 PM CDT...MOVING EAST AT 17 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL WAURIKA 34.17N 98.00W
06/28/2008 E1.75 INCH JEFFERSON OK EMERGENCY MNGR
DOWNTOWN
&&
DWThe Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A power pole was blown down. Monetary damages were estimated.
Dime to nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120990, 120991, 120993.